Stability of a free convection density-extremum flow in a porous medium

Sunil Kumar, Nicholas D. Kazarinoff

Research output: Contribution to journalArticle

Abstract

The relative stability of the multiple steady states of laminar free convection flows in a porous medium saturated with cold, pure water along a vertical, isothermal, planar surface is investigated. Two distinct regions of numerically computed multiple steady-state solutions for flow conditions in which the internal temperature range spans a density maximum (0 < R < 1 2, where R is a temperature ratio parameter) have been reported in the literature. Stability analysis of these steady states is performed by linearizing the time-dependent equations about the steady-state solutions and by considering only amplification or decay of perturbations with time. The results obtained indicate that all but one of the multiple steady states at each R are unstable with respect to time. Relative merits and demerits of the approach used in this study over the conventional hydrodynamic stability analysis are discussed.

Original languageEnglish (US)
Pages (from-to)351-361
Number of pages11
JournalInternational Journal of Heat and Mass Transfer
Volume30
Issue number2
DOIs
StatePublished - 1987

Fingerprint

range (extremes)
Natural convection
free convection
Porous materials
Amplification
flow stability
Hydrodynamics
temperature ratio
Temperature
Water
perturbation
decay
water
temperature

ASJC Scopus subject areas

  • Fluid Flow and Transfer Processes
  • Energy(all)
  • Mechanical Engineering

Cite this

Stability of a free convection density-extremum flow in a porous medium. / Kumar, Sunil; Kazarinoff, Nicholas D.

In: International Journal of Heat and Mass Transfer, Vol. 30, No. 2, 1987, p. 351-361.

Research output: Contribution to journalArticle

@article{6802d565b7ae4a9abe3c1ea67d76a9b5,
title = "Stability of a free convection density-extremum flow in a porous medium",
abstract = "The relative stability of the multiple steady states of laminar free convection flows in a porous medium saturated with cold, pure water along a vertical, isothermal, planar surface is investigated. Two distinct regions of numerically computed multiple steady-state solutions for flow conditions in which the internal temperature range spans a density maximum (0 < R < 1 2, where R is a temperature ratio parameter) have been reported in the literature. Stability analysis of these steady states is performed by linearizing the time-dependent equations about the steady-state solutions and by considering only amplification or decay of perturbations with time. The results obtained indicate that all but one of the multiple steady states at each R are unstable with respect to time. Relative merits and demerits of the approach used in this study over the conventional hydrodynamic stability analysis are discussed.",
author = "Sunil Kumar and Kazarinoff, {Nicholas D.}",
year = "1987",
doi = "10.1016/0017-9310(87)90123-2",
language = "English (US)",
volume = "30",
pages = "351--361",
journal = "International Journal of Heat and Mass Transfer",
issn = "0017-9310",
publisher = "Elsevier Limited",
number = "2",

}

TY - JOUR

T1 - Stability of a free convection density-extremum flow in a porous medium

AU - Kumar, Sunil

AU - Kazarinoff, Nicholas D.

PY - 1987

Y1 - 1987

N2 - The relative stability of the multiple steady states of laminar free convection flows in a porous medium saturated with cold, pure water along a vertical, isothermal, planar surface is investigated. Two distinct regions of numerically computed multiple steady-state solutions for flow conditions in which the internal temperature range spans a density maximum (0 < R < 1 2, where R is a temperature ratio parameter) have been reported in the literature. Stability analysis of these steady states is performed by linearizing the time-dependent equations about the steady-state solutions and by considering only amplification or decay of perturbations with time. The results obtained indicate that all but one of the multiple steady states at each R are unstable with respect to time. Relative merits and demerits of the approach used in this study over the conventional hydrodynamic stability analysis are discussed.

AB - The relative stability of the multiple steady states of laminar free convection flows in a porous medium saturated with cold, pure water along a vertical, isothermal, planar surface is investigated. Two distinct regions of numerically computed multiple steady-state solutions for flow conditions in which the internal temperature range spans a density maximum (0 < R < 1 2, where R is a temperature ratio parameter) have been reported in the literature. Stability analysis of these steady states is performed by linearizing the time-dependent equations about the steady-state solutions and by considering only amplification or decay of perturbations with time. The results obtained indicate that all but one of the multiple steady states at each R are unstable with respect to time. Relative merits and demerits of the approach used in this study over the conventional hydrodynamic stability analysis are discussed.

UR - http://www.scopus.com/inward/record.url?scp=0023289816&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0023289816&partnerID=8YFLogxK

U2 - 10.1016/0017-9310(87)90123-2

DO - 10.1016/0017-9310(87)90123-2

M3 - Article

VL - 30

SP - 351

EP - 361

JO - International Journal of Heat and Mass Transfer

JF - International Journal of Heat and Mass Transfer

SN - 0017-9310

IS - 2

ER -